Funnel Cloud, Dickey
- When
- May 22, 4:48 PM CST to 4:51 PM CST
- Where
- Dickey County, 3.98 mi NW of Monango
- Reported by
- Public
- Coordinates
- 46.210, -98.640
The combination of low level instability and large scale ascent associated with a large upper level low over the Northern Plains led to one confirmed weak tornado touchdown over north central North Dakota. Two funnel cloud reports were also received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
The combination of low level instability and large scale ascent associated with a large upper level low over the Northern Plains led to one confirmed weak tornado touchdown over north central North Dakota. Two funnel cloud reports were also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 2:29 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CDT SUN MAY 22 2011 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... CURRENTLY...A VERTICALLY STACKED LOW CONTINUES TO GRADUALLY SLIDE EAST...PRODUCING SCATTERED LIGHT SHOWERS WITHIN WRAP AROUND FLOW ACROSS MUCH OF THE FORECAST AREA. MAJOR FORECAST CONCERN WILL BE THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE AREA. MODELS ARE IN GOOD AGREEMENT DURING THE TERM...SO HAVE UTILIZED A GENERAL MODEL BLEND FOR THE FORECAST PACKAGE. WITH PARTIAL CLEARING OCCURRING OVER MUCH OF THE FORECAST AREA THIS AFTERNOON...AND COOLER TEMPS MOVING IN ALOFT...INSTABILITY HAS BEGUN TO INCREASE...ESPECIALLY IN CENTRAL NORTH DAKOTA WHERE LESS CLOUD COVER IS REMAINING IN PLACE. SHORT TERM MODEL FORECASTS PRODUCE ANYWHERE FROM 300 TO 800 J/KG OF 0-1KM MUCAPE OVER ALL BUT MY MOST WESTERN COUNTIES...BUT EVEN IN THE WEST SOME ELEVATED STORMS ARE POSSIBLE. CAN THEREFORE EXPECT TO SEE CONVECTIVE SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP AND MOVE THROUGH MOST OF THE CWA. PRECIPITATION CHANCES DECREASE WITH THE LOSS OF DAYTIME HEATING TONIGHT...ALTHOUGH SOME RESIDUAL ENERGY IN THE WEST COULD KEEP SHOWERS THERE THROUGH THE NIGHT AND INTO MONDAY. DO NOT EXPECT ANY THUNDERSTORMS TO BECOME SEVERE...BUT WITH COLD TEMPERATURES ALOFT..CAN NOT RULE OUT THE CHANCE FOR SMALL HAIL WITHIN THE STRONGER CELLS. ON MONDAY SURFACE HIGH PRESSURE FROM CENTRAL CANADA MOVES SOUTH...AND SURFACE DEWPOINTS REMAIN IN THE LOWER 50S IN WESTERN/SOUTH CENTRAL NORTH DAKOTA. THAT COMBINED WITH RESIDUAL LOW LEVEL MOISTURE AND CYCLONIC FLOW ALOFT WILL KEEP SCATTERED SHOWERS AND THE POTENTIAL FOR THUNDERSHOWERS - MAINLY IN SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. EXPECTING HIGHS IN THE 60S. MONDAY NIGHT THE SURFACE HIGH AXIS MOVES FARTHER INTO THE STATE WILL COOL DRY AIR NUDGING IN - WITH DEWPOINTS IN THE LOW THE MID 30S OVER THE TURTLE MOUNTAIN AREA...AND ALLOWING TEMPERATURES TO DROP INTO THE UPPER 30S. .LONG TERM...TUESDAY THROUGH SUNDAY THE MODELS ARE IN GOOD AGREEMENT THROUGH THE WEEKDAYS...STARTING WITH THE FORECAST AREA BETWEEN THE HUDSON BAY LOW TO THE NORTHEAST AND A SOMEWHAT ZONAL FLOW TO THE SOUTH. A SYSTEM MOVING THROUGH THE PLAINS ON TUESDAY WILL ONLY BRUSH THE STATE...AND HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS TO THE SOUTHWEST AND DURING THE AFTERNOON AND EVENING. RIDGING OVER THE UPPER PLAINS WILL LIMIT THE CHANCE OF PRECIPITATION UNTIL THURSDAY WHEN ANOTHER SHORT WAVE MOVES THROUGH THE NORTHERN PLAINS AND HAVE TRENDED A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. THE GFS AND ECMWF DIVERGE IN SOLUTIONS AFTERWARD WITH THE NEW ECMWF BRINGING A STRONG SYSTEM ACROSS THE AREA SATURDAY AND SUNDAY...WHILE THE GFS DEVELOPS ANOTHER UPPER LEVEL RIDGE. THE ENSEMBLE WAS CHAOTIC BUT THE MEAN TRENDED WITH THE GFS...SO FOR NOW WILL TREND DRY. TEMPERATURES WILL TREND WARMER OVERALL. && .AVIATION... NORTH DAKOTA IS NOW ON THE BACK SIDE OF THE SURFACE LOW WITH MOISTURE CONTINUING TO WRAP AROUND THE LOW INTO THE STATE. WIDELY SCATTERED SHOWERS DEVELOPED DURING THE AFTERNOON AND A FEW MAY HAVE PRODUCED LIGHTNING. CEILINGS CONTINUE TO BE MAINLY ABOVE 3 THOUSAND AGL...BUT CEILINGS 1 TO 2 THOUSAND AGL HAVE BEEN REPORTED IN SOME OF THE SHOWERS...LOWER CEILINGS AND REDUCED VISIBILITIES ARE POSSIBLE IN SOME OF THE HEAVIER SHOWERS. THE LOW WILL MOVE EAST OUT OF THE AREA TONIGHT...BUT WITH ABUNDANT MOISTURE IN THE AREA IFR CEILINGS ARE LIKELY TO DEVELOP IN MOST AREAS BY MORNING. CONDITIONS SHOULD IMPROVE THROUGH THE DAY ON MONDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV/BPN LONG TERM/AVIATION...TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT SUN MAY 22 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 350 PM CDT SUN MAY 22 2011 /250 PM MDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT FLOOD WARNINGS...ADVISORIES ARE IN EFFECT ACROSS THE COUNTY FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. THERE IS A CHANCE FOR SHOWERS...AND A SLIGHT CHANCE OF THUNDERSTORMS...THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 242 PM CDT SUN MAY 22 2011 NDZ031>033-040-041-043-044-222145- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT...BOWMAN...HETTINGER 142 PM MDT SUN MAY 22 2011 ...WEAK FUNNELS HAVE BEEN REPORTED IN SOUTHWEST NORTH DAKOTA... AT 130 PM MDT A WEAK FUNNEL CLOUD WAS REPORTED BY THE PUBLIC 6 MILES SOUTH OF REGENT. THE WEAK FUNNEL WAS MOVING SOUTH AT 20 MPH. WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL CONDITIONS EXIST. WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND AND CAUSED MINOR DAMAGE. BECAUSE OF THIS POSSIBILITY...IF YOU SEE ONE OF THESE FUNNELS...GET INSIDE.
The Aberdeen radar (KABR), 86 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
2 funnel cloud, 1 tornado. Local standard time, as filed.
A tornado briefly touched down near Tolley in Renville County. The tornado touched down in open country and impacted no structures. No damage occurred with this brief EF0 tornado witnessed by a deputy sheriff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302595, 302597, 302596.